Heavy Rain, Cascade
- When
- May 16, 4:00 PM MST to May 17, 3:08 AM MST
- Where
- Cascade County, 6.41 mi NE of Wayne
- Reported by
- Mesonet
- Coordinates
- 47.490, -110.860
Rainfall of 1.88 inches fell overnight at station FW2944 BELT.
Spring rains across the area resulted in additional high elevation snowmelt which led to elevated water levels along many creeks and streams. Belt Creek flooded for a second time this month.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
Spring rains across the area resulted in additional high elevation snowmelt which led to elevated water levels along many creeks and streams. Belt Creek flooded for a second time this month. Water levels crested at 6.78 feet at the river gauge along Belt Creek near Monarch. Water briefly impacted Sluice Boxes State Park's entrance parking lot and flooded primarily fields and driveways from Sluice Boxes northward to near Armington. Two men visiting Sluice Boxes State Park were impacted by the fast moving water current associated with the high water levels and ultimately drown. Water levels were high all the way from near Belt to near Neihart.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at May 16, 1:04 PM MST, 2 hours 56 minutes earlier.
Area Forecast Discussion National Weather Service Great Falls MT 204 PM MDT Tue May 16 2023 .SYNOPSIS... Scattered showers and thunderstorms will become more numerous over North-central Montana this evening and tonight as a cold front moves southward from Canada. This activity will weaken and move into Southwestern Montana on Wednesday. A cooler airmass moves across the region for the second half of the work week before warmer than average temperatures redevelop this weekend. && .DISCUSSION... Showers and thunderstorms are already developing just south of the Hi-line, where the leading edge of a Canadian cold front is located. This activity will become more widespread later this afternoon/evening as the front continues to advance southward. Storms have also developed over the Snowy Mountains and over the higher terrain of the southwest. Some storms may be on the strong side, with gusty winds being the primary hazard, especially for northern areas where DCAPE is exceeding 800 J/kg and SB CAPE is around 1000 to 1500 J/kg. Small hail can also be expected with today's activity, but the lack of wind shear should prevent hail from becoming a significant factor. PWATS increasing to the 0.75 to 0.90 inch range will increase the chances for heavy downpours, especially for northern areas. In addition to the thunderstorms, the front will also bring a period of gusty northerly winds and Canadian wild fire smoke will move southward behind the front, mostly impacting Central/North-central areas. Uncertainties exist with the smoke's impact on visibility or air quality by the time it moves into the area but it will likely at least create some hazy conditions and a smell of smoke for some areas. Showers and thunderstorms gradually transition to stratiform rain later tonight. Northerly/upslope flow behind the front will likely maintain an area of precipitation across areas from Great Falls east to Lewistown through early Wednesday morning. Precipitation amounts of over 0.25" are most likely (>50% probability) across Teton, Pondera, Cascade and Judith Basin Counties with probabilities for amounts exceeding 0.75" in these areas around 20-30%. The risk for excessive rainfall amounts is low (<5%) but localized heavier rainfall this evening could result in some ponding of water in urban or low-lying areas. Showers and thunderstorms weaken and shift into the southwest on Wednesday as the front continues southward. Temperatures cool back to seasonal averages across the area in the cooler airmass behind the front through Thursday. A continued northerly flow will maintain some wildfire smoke, but again the extent of the impacts are uncertain at this time. - RCG/Hoenisch Looking ahead, warmer temperatures return Friday through the upcoming weekend as the cooler airmass moves off to the east with upper level ridging re-amplifying along the west coast. Mainly dry conditions are expected through Saturday with increasing uncertainty later this weeekend into next week as moisture increases again with potential for troughing developing near the west coast next week. - Hoenisch && .AVIATION... 1230 PM MDT Tue May 16 2023 (16/18Z TAF Period) Note: The National Weather Service Great Falls Weather Forecast Office manages the following TAFs: KCTB, KHVR, KGTF, KLWT, KHLN, KBZN, KEKS and KWYS. VFR conditions prevail through early this afternoon before scattered showers and thunderstorms develop with local MVFR and mountain obscuration late this afternoon. More widespread showers and thunderstorms develop late this afternoon and evening across north- central MT in ahead of a cold front moving south from Canada. MVFR in heavier rain with thunderstorms associates with the southward moving front across north-central MT this evening with an area showers and MVFR conditions progressing south through central MT overnight. West to southwest surface winds develop and increase at most terminals by this afternoon with a shift to gusty north winds occurring with the frontal passage this evening. Hoenisch/Fogleman Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .HYDROLOGY... Precipitation with localized rainfall amounts in excess of 0.75" is expected across western portions of central/N-central MT tonight. While these higher amounts will be isolated, some ponding of water is likely if storms occur in areas of poor drainage. Also, some creeks and smaller rivers may see localized rises due to the rainfall and continued mountain snow melt. Belt Creek near Monarch, Badger Creek near Browning, and the Dearborn River near Craig are some of the rivers that are already near or approaching bankful and will continue to be monitored. The shower and thunderstorm activity will weaken and move southward into Southwest Montana on Wednesday. Anyone near rivers, creeks, and streams should be alert to water level rises tonight into Wednesday. && .PRELIMINARY POINT TEMPS/POPS... GTF 52 67 45 68 / 80 30 10 0 CTB 48 66 40 69 / 80 10 10 0 HLN 54 70 48 74 / 60 60 30 10 BZN 47 64 43 69 / 40 80 20 10 WYS 33 63 32 64 / 50 90 30 40 DLN 46 67 44 69 / 30 70 30 20 HVR 52 71 41 70 / 80 0 0 0 LWT 49 63 42 64 / 70 80 10 0 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && http://www.weather.gov/greatfalls
Special Weather Statement National Weather Service Great Falls MT 140 PM MDT Tue May 16 2023 MTZ315-319-320-322>330-162115- Upper Blackfoot and MacDonald Pass-Helena Valley- Big Belt, Bridger and Castle Mountains- Elkhorn and Boulder Mountains-Canyon Ferry Area- Missouri Headwaters-Madison River Valley-Gallatin Valley- Northwest Beaverhead County- Beaverhead and Western Madison below 6000ft- Ruby Mountains and Southern Beaverhead Mountains- Gallatin and Madison County Mountains and Centennial Mountains- Including the cities of Marysville, Lincoln, Flesher Pass, MacDonald Pass, Helena, Trident, Maudlow, Battle Ridge Pass, Bozeman Pass, Deep Creek Pass, Montana City, Clancy, Boulder, Corbin, Wickes, Elk Park Pass, Homestake Pass, Toston, Townsend, Winston, Harrison, Three Forks, Willow Creek, Pony, Whitehall, Cameron, Ennis, Jeffers, McAllister, Norris, Bozeman, Gallatin Gateway, Dewey, Wisdom, Wise River, Big Hole Pass, Chief Joseph Pass, Bannack, Dillon, Glen, Waterloo, Monida Pass, Big Sky, West Yellowstone, Targhee Pass, and Raynolds Pass 140 PM MDT Tue May 16 2023 Showers and thunderstorms are developing across southwest Montana and moving northeastward through the afternoon and evening hours. Some storms may produce erratic gusty winds up to 40 MPH. Additionally, some storms may produce periods of heavy rain and hail.
Special Weather Statement National Weather Service Great Falls MT 152 PM MDT Tue May 16 2023 MTZ301>309-311-313-314-318-162115- East Glacier Park Region-Northern High Plains- Eastern Glacier, Western Toole, and Central Pondera- Eastern Toole and Liberty-Hill County-Northern Blaine County- Southern Rocky Mountain Front-Southern High Plains- Eastern Pondera and Eastern Teton- Bears Paw Mountains and Southern Blaine- Judith Basin County and Judith Gap-Fergus County below 4500ft- Snowy and Judith Mountains- Including the cities of East Glacier Park, Kiowa, Babb, Saint Mary, Marias Pass, Logan Pass, Browning, Heart Butte, Dupuyer, Cut Bank, Ethridge, Santa Rita, Devon, Shelby, Chester, Galata, Joplin, Lothair, Whitlash, Havre, Chinook, Zurich, Harlem, Hogeland, Fort Belknap, Rogers Pass, Bynum, Choteau, Pendroy, Brady, Conrad, Ledger, Rocky Boy, Raynesford, Geyser, Stanford, Windham, Benchland, Hobson, Moccasin, Hilger, and Lewistown 152 PM MDT Tue May 16 2023 Showers and thunderstorms are developing across portions of north-central and central Montana. These showers and thunderstorms continue to develop and move through the region during the afternoon and evening hours, today. Some storms may produce erratic gusty winds up to 40 MPH. Additionally, some storms may produce periods of heavy rain and hail.
Special Weather Statement
National Weather Service Great Falls MT
321 PM MDT Tue May 16 2023
MTZ301>305-307>310-312-162145-
Hill County MT-Eastern Pondera and Eastern Teton MT-
Western and Central Chouteau County MT-
Southern Rocky Mountain Front MT-East Glacier Park Region MT-
Cascade County below 5000ft MT-Eastern Toole and Liberty MT-
Southern High Plains MT-
Eastern Glacier, Western Toole, and Central Pondera MT-
Northern High Plains MT-
321 PM MDT Tue May 16 2023
...A strong cold front will impact portions of North Central Montana
through at least 345 PM MDT...
At 317 PM MDT, Doppler radar was tracking a strong cold front along
a line extending from 21 miles north of Inverness to 23 miles south
of Chester to 14 miles south of The Knees to Choteau to 6 miles
south of East Glacier Park Village. Movement was southeast at 30
mph. Scattered thunderstorms have also developed along and behind
this front, while gusty northerly winds behind the front have
brought wildfire smoke in from Canada.
HAZARD...Winds in excess of 40 mph, brief heavy rainfall, and pea
size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Smoke behind the cold front may reduce visibility
to one mile or less.
Locations impacted include...
Great Falls, Shelby, Conrad, Choteau, Fort Benton, Chester,
Fairfield, Valier, Dutton, Lothair, Fort Shaw, Joplin, Brady, The
Knees, Highwood, Heart Butte, East Glacier Park Village, Inverness,
Black Eagle and Gildford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4784 11038 4744 11102 4749 11216 4816 11303
4846 11333 4846 11243 4856 11184 4872 11123
4900 11103 4900 10997
TIME...MOT...LOC 2117Z 322DEG 27KT 4887 11063 4817 11086 4781 11136
4783 11216 4836 11318
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SCSpecial Weather Statement
National Weather Service Great Falls MT
350 PM MDT Tue May 16 2023
MTZ301-302-304-305-307>313-316-317-320-162230-
Eastern Pondera and Eastern Teton MT-
Judith Basin County and Judith Gap MT-
Little Belt and Highwood Mountains MT-
Western and Central Chouteau County MT-East Glacier Park Region MT-
Cascade County below 5000ft MT-
Big Belt, Bridger and Castle Mountains MT-Southern High Plains MT-
Hill County MT-Southern Rocky Mountain Front MT-
Eastern Toole and Liberty MT-
Bears Paw Mountains and Southern Blaine MT-Gates of the Mountains MT-
Northern High Plains MT-
350 PM MDT Tue May 16 2023
...A strong cold front will continue to impact portions North
Central and Central Montana through at least 430 PM MDT...
At 348 PM MDT, Doppler radar was tracking a strong cold front along
a line extending from 25 miles north of Gildford to 12 miles north
of Fort Benton to 6 miles northwest of Great Falls to 10 miles
northeast of Augusta to 13 miles west of Heart Butte. Movement was
southeast at 30 mph. Scattered thunderstorms have also developed
along and behind this front, while gusty northerly winds behind the
front have brought wildfire smoke in from Canada.
HAZARD...Winds in excess of 40 mph, brief heavy rainfall, and pea
size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Smoke behind the cold front may reduce visibility
to one mile or less.
Locations impacted include...
Great Falls, Choteau, Fort Benton, Chester, Cascade, Big Sandy,
Fairfield, Belt, Dutton, Geraldine, Joplin, Highwood, East Glacier
Park Village, Inverness, Black Eagle, East Glacier Park, Fort Shaw,
Fort Shaw, The Knees and Heart Butte.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4899 10976 4753 11021 4698 11106 4702 11219
4780 11307 4792 11309 4795 11292 4801 11289
4813 11301 4817 11323 4855 11337 4793 11167
4840 11119 4900 11075
TIME...MOT...LOC 2148Z 337DEG 27KT 4893 11033 4801 11066 4754 11142
4758 11222 4825 11313
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SCSpecial Weather Statement
National Weather Service Great Falls MT
431 PM MDT Tue May 16 2023
MTZ301-302-304>317-320-162315-
Eastern Pondera and Eastern Teton MT-
Judith Basin County and Judith Gap MT-
Little Belt and Highwood Mountains MT-
Western and Central Chouteau County MT-East Glacier Park Region MT-
Cascade County below 5000ft MT-
Big Belt, Bridger and Castle Mountains MT-Southern High Plains MT-
Upper Blackfoot and MacDonald Pass MT-Hill County MT-
Southern Rocky Mountain Front MT-Eastern Toole and Liberty MT-
Northern Blaine County MT-Bears Paw Mountains and Southern Blaine MT-
Fergus County below 4500ft MT-Gates of the Mountains MT-
Northern High Plains MT-
431 PM MDT Tue May 16 2023
...A strong cold front will continue to impact portions of North
Central and Central Montana through at least 515 PM MDT...
At 429 PM MDT, Doppler radar was tracking a strong cold front along
a line extending from 29 miles north of Beaver Creek to 10 miles
southeast of Fort Benton to 8 miles south of Great Falls to 16 miles
west of Cascade to 22 miles south of Heart Butte. Movement was
southeast at 20 mph.
HAZARD...Winds in excess of 40 mph, brief heavy rainfall, and pea
size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Smoke behind the cold front may reduce visibility
to one mile or less. Scattered thunderstorms have also
developed along and behind this front, while gusty
northerly winds behind the front have brought wildfire
smoke in from Canada.
Locations impacted include...
Great Falls, Havre, Choteau, Fort Benton, Cascade, Big Sandy,
Fairfield, Belt, Geraldine, Parker School, Joplin, Highwood, East
Glacier Park Village, Azure, Inverness, Black Eagle, Geyser, Fort
Shaw, Beaver Creek and Fort Shaw.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4736 11014 4697 11101 4697 11245 4794 11302
4801 11289 4813 11301 4817 11323 4849 11346
4835 11272 4784 11202 4778 11156 4797 11097
4900 11069 4899 10919
TIME...MOT...LOC 2229Z 333DEG 19KT 4897 10984 4772 11049 4738 11129
4729 11205 4797 11294
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SCSpecial Weather Statement
National Weather Service Great Falls MT
453 PM MDT Tue May 16 2023
MTZ304-305-310-162315-
Hill County MT-Western and Central Chouteau County MT-
Eastern Toole and Liberty MT-
453 PM MDT Tue May 16 2023
...A cluster of strong thunderstorms will impact portions of east
central Liberty, southwestern Hill and north central Chouteau
Counties through 515 PM MDT...
At 451 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms over southeastern Liberty and southwestern Hill
Counties, moving southeast at 15 mph.
HAZARD...Winds in excess of 40 mph, penny size hail, and brief heavy
rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Chester, Joplin, Inverness, Rudyard and Kenilworth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 4849 11100 4864 11077 4837 11001 4804 11045
TIME...MOT...LOC 2251Z 313DEG 12KT 4839 11058
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
SCThe national radar mosaic for the moment the first event began.
3 heavy rain, 1 flood. Local standard time, as filed.
Rainfall of 1.88 inches fell overnight at station FW2944 BELT.
Observer located about five miles south of Cascade reported 1.11 inches of rain fell over a 90 minute period.
Spotter reported 1.93 inches of rain that fell during the evening and overnight hours.
BTCM8, Belt Creek near Monarch, crested at 6.79 feet on May 17th. Water levels resulted in strong currents that claimed the lives of two men visiting from Canada. The two men went into the fast moving water to retrieve their dog. The dog made it to shore, but the two men were pulled downstream and ultimately drowned. Water levels also flooded a portion of Sluice Boxes State Park's entrance parking lot as well as fields and yards from Sluice Boxes northward to Armington. A house in Neihart was flooded near the area were O'Brien Creek enters Belt Creek.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Flood, Cascade | 2023-05-21 | 62 | Male | In Water | Direct |
| Flood, Cascade | 2023-05-21 | 21 | Male | In Water | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2023Every state in 2023This day in weather historyWarnings in Montana, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1102213, 1102214, 1102215, 1102212.